Iowa, 2006

Flooding in Iowa, September 11 to 12, 2006

September 11 to 12, 2006 · NWS DMX · 2 events in 2 counties and zones

Moderate to heavy rains helped recharge several watersheds in central and southern Iowa, and there were some areas that had elevated flow due to the rains. Along the Raccoon Basin, heavy rains brought some bankfull conditions at mid month, however no flooding was recorded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
$15,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Moderate to heavy rains helped recharge several watersheds in central and southern Iowa, and there were some areas that had elevated flow due to the rains. Along the Raccoon Basin, heavy rains brought some bankfull conditions at mid month, however no flooding was recorded. Along the Skunk Basin in central Iowa, some minor flooding would result at Ames from some significant upstream rainfall on September 11th, with river levels rapidly returning to normal following the event. In addition to the flooding along the Skunk River, 4 to 6 inches of rain in Boone County resulted in some minor flooding around the county as small streams overtopped their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 11, 3:10 AM CST, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 11, 3:10 AM CST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
410 AM CDT MON SEP 11 2006

.DISCUSSION...
MAIN FORECAST CONCERNS ARE NEAR TERM WITH LOCALLY HEAVY RAINFALL
ONGOING OVER PORTIONS OF THE FORECAST AREA EARLY THIS MORNING. SHORT
TERM FORECASTER ISSUED FF WARNINGS FOR BREMER AND BUTLER COUNTIES
WITH 4-5 INCHES LIKELY SO FAR OVER THE NORTHERN PORTION OF THOSE
COUNTIES...AND ANOTHER 1-2 A GOOD BET. SO FAR NO REPORTS BUT IMPACTS
WILL LIKELY NOT BECOME APPARENT UNTIL LATER THIS MORNING.
OVERALL...1 TO 3 INCH STORM TOTALS HAVE BEEN COMMON ACROSS A BROAD
SWATH FROM SW TO NE ACROSS THE CWA...WITH HEAVIER AMOUNTS OF 3 TO 5
FROM PARTS OF GREENE COUNTY...TO THE NORTHEAST THROUGH BUTLER AND
BREMER COUNTIES. THE 88D HAS DONE A VERY GOOD JOB WITH PRECIP
ESTIMATES THRU MUCH OF THE EVENT...BUT MAY BE UNDERESTIMATING
SOMEWHAT OVER THE PAST COUPLE OF HOURS. STORM COVERAGE HAS ALSO
INCREASED OVER SOUTHERN IOWA AND THE STRONGER STORMS WILL BE CAPABLE
OF 1IN/HR RATES. THE HEAVY RAIN THREAT SHOULD SUBSIDE BY LATE
MORNING...ALTHOUGH OCCASIONAL RAIN WILL LIKELY CONTINUE FOR MUCH OF
THE DAYS ACROSS THE EAST. TOUGH TO SAY ATTM IF MORE THAN IN BANK
RISES WILL OCCUR ON AREA RIVERS...BUT PICTURE SHOULD BECOME CLEARER
LATER THIS MORNING WHEN RFC RIVER GUIDANCE WILL REFLECT THE BULK OF
THE RAINFALL. LOOKING AHEAD...WILL MENTION PATCHY FOG IN THE WEST
TONIGHT WITH APPROACHING SFC RIDGE. WILL LIKELY HAVE SOME ADDITIONAL
SPOTTY SHOWERS TONIGHT INTO TUES AS CLOSED H5 LOW MOVES THROUGH.
WARMER TEMPS EXPECTED WED INTO THE WEEKEND. TIMING FOR THE WEEKEND
SYSTEM IS QUESTIONABLE...BUT NOW APPEARS THE BEST RAIN CHC MAY BE
DELAYED UNTIL SUNDAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

KINNEY
Hazardous weather outlook, Sep 11, 4:29 AM CST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT MON SEP 11 2006

IAZ027-028-038-039-121100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-
529 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...ALONG AND EAST OF A LINE FROM GREENE TO GRUNDY CENTER.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
WILL CONTINUE THIS MORNING...BEFORE DIMINISHING IN INTENSITY THIS
AFTERNOON. ADDITIONAL AMOUNTS OF ONE INCH OR MORE ARE POSSIBLE
THROUGH MID MORNING. LOCALIZED FLASH FLOODING IS
POSSIBLE...ESPECIALLY ACROSS NORTHERN PORTIONS OF BUTLER AND BREMER
COUNTIES...WHERE 4 TO 6 INCHES OF RAIN HAS ALREADY FALLEN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...ESPECIALLY
ON SUNDAY. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY HEAVY RAIN OR FLOODING TODAY.

IAZ047>050-057>062-070>075-081>086-092>097-121100-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
529 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...GENERALLY ALONG AND SOUTH OF STATE HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THIS MORNING...ESPECIALLY
ALONG AND EAST OF THE INTERSTATE 35 CORRIDOR. A FEW OF THE
STRONGER STORMS WILL PRODUCE HEAVY RAIN...WITH RAINFALL RATES OF
ONE HALF TO ONE INCH PER HOUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...ESPECIALLY
ON SUNDAY. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT HEAVY RAIN OR ANY LOCALIZED FLOODING PROBLEMS.

IAZ004>007-015>017-023>026-033>037-044>046-121100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-
529 AM CDT MON SEP 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...NORTHWEST OF A LINE FROM HAMPTON...TO JEFFERSON...TO DENISON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE WEEKEND...ESPECIALLY
ON SUNDAY. IT IS TOO EARLY TO ASSESS THE SEVERE WEATHER THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KINNEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Boone

When
September 11, 8:00 AM CST to 1:00 PM CST
Where
Boone County, Countywide
Property damage
$10,000
Crop damage
$5,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Flood, Story

When
September 11, 4:30 PM CST to September 12, 12:15 PM CST
Where
Story County, Ames
Property damage
$10,000
Crop damage
$10,000
Reported by
OFFICIAL NWS OBS.
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534215, 5534214.